Consumers need to be extremely cautious about drinking or eating off-the-shelf products that promise weight loss, increased energy, or enhanced athletic performance, advise experts with the California Poison Control System (CPCS).
"In early April, the death of a woman in Southern California allegedly was linked to her use of a product containing several stimulants known to increase heart rate and blood pressure. Since news of that tragedy, we have received several calls about these types of products, which are often sold as 'dietary supplements' or 'metabolic enhancers'," said Christine Haller, MD, a consultant with CPCS and a fellow in medical toxicology at UC San Francisco and the SF Veterans Affairs Medical Center.
"People should not assume that any dietary supplement is safe just because it is labeled 'natural' or 'herbal,'" she said. "Many contain active ingredients that can be dangerous to certain individuals because of their current health condition or because of medications they are taking. Any person considering using one of these products should consult a physician first."
Since January 1, CPCS has been monitoring its calls about adverse reactions associated with dietary supplements as part of a nationwide multi-center trial. Haller is collaborating on the study with Kent Olson, MD, a CPCS medical toxicologist and UCSF professor of pharmacy, medicine, and pediatrics. Many of these products are marked "thermogenic" and marketed with claims of being able to alter one's metabolism, according to Haller. Product ingredients often include ma huang, a Chinese herbal product that contains the drug ephedrine, and guarana, a plant seed that contains caffeine.
"The combination of ephedrine and caffeine is known to cause increased heart
rate and blood pressure, as well as nervousness, insomnia, nausea, and
vomiting," said Haller. "Adverse effects related to products that contain
ephedrine have included stroke, heart attack, seizures, and even d
Contact: Corinna Kaarlela
University of California - San Francisco